Oregon, 2004

Wildfire in Oregon, July 25 to 31, 2004

July 25 to 31, 2004 · NWS PDT · 1 event in 1 county or zone

The Log Springs Fire was centered 11 miles SSW of Wapinita on the north side of the Warm Springs Indian Reservation. The fire was a human caused fire, and burned 13,539 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Log Springs Fire was centered 11 miles SSW of Wapinita on the north side of the Warm Springs Indian Reservation. The fire was a human caused fire, and burned 13,539 acres. A total of 21 homes near the small town of Simnasho were under voluntary evacuation. Oregon Highway 9 was closed to traffic between Simnasho and the junction with highway 26. The cost of fighting the fire totaled $4,384,000. The fire was not contained until August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 25, 7:45 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 7:45 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
845 AM PDT SUN JUL 25 2004

.SHORT TERM...TODAY THROUGH TUESDAY...UPPER-LEVEL RIDGE AXIS HAS NOW
MOVED INTO WESTERN MONTANA. A TRANSITION TO ZONAL WESTERLY FLOW IS
IN PROGRESS OVER THE PACIFIC NORTHWEST. HOWEVER...MID-LEVEL MOISTURE
CONTINUES TO STREAM INTO CENTRAL TO NORTHEAST OREGON. CONVECTION
WILL DEVELOP OVER THE CENTRAL AND EASTERN HIGHLANDS OF OREGON AS
ABUNDANT SURFACE HEATING COMBINES WITH THE MOISTURE ALOFT TO
GENERATE INSTABILITY. THERE HAS ALREADY BEEN A LIGHTNING STRIKE IN
SOUTHERN OREGON. THE BEST FORCING WILL REMAIN IN SOUTHEAST
OREGON...BUT ENOUGH INSTABILITY AND MOISTURE REMAIN FOR ISOLATED
THUNDERSTORMS THROUGH THIS EVENING IN CENTRAL AND NORTHEAST OREGON.

OVERNIGHT MINIMUM TEMPERATURES REMAINED WARM WITH MID 60S TO LOW 70S
OVER THE COLUMBIA BASIN. A MARINE PUSH WILL BEGIN TODAY...BUT NOT
SOON ENOUGH TO KEEP TEMPERATURES DOWN EXCEPT ALONG THE CASCADES...
THE COLUMBIA GORGE AND KITTITAS VALLEY. WILL MONITOR TEMPERATURES
AND MAY UPDATE TO INCREASE TEMPERATURES ALONG THE FOOTHILLS OF THE
BLUE MOUNTAINS AND THE EASTERN COLUMBIA BASIN. THE MARINE AIR AT THE
SURFACE AND ZONAL FLOW ALOFT WILL PUSH THROUGH THE EASTERN COLUMBIA
BASIN TONIGHT...RESULTING IN DRY CONDITIONS AND NEAR NORMAL
TEMPERATURES FOR THE REMAINDER OF THE SHORT TERM. COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 099 064 092 / 005 005 000
WALLA WALLA         100 065 092 / 005 005 000
TRI-CITIES          102 062 095 / 000 000 000
YAKIMA              098 060 090 / 000 000 000
HERMISTON           101 060 094 / 000 000 000
ELLENSBURG          090 059 086 / 000 000 000
REDMOND             095 050 091 / 010 000 000
LA GRANDE           099 056 092 / 020 020 000
JOHN DAY            099 055 094 / 020 020 000
THE DALLES          092 066 089 / 000 000 000
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FOR FIRE WEATHER ZONES 630 632 AND 638
     (CENTRAL OREGON TO THE BAKER COUNTY INCLUDING THE OCHOCO
     HIGHLANDS) THROUGH THIS AFTERNOON.
WA...NONE.
&&

76
Hazardous weather outlook, Jul 25, 4:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT SUN JUL 25 2004

ORZ041>050-WAZ024>030-261200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

RED FLAG WARNING
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS
     CENTRAL OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, BLUE
     MOUNTAINS NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

PERSISTENT ABOVE NORMAL TEMPERATURES AND POOR RECOVERIES OF RELATIVE
HUMIDITY ALONG WITH THE THREAT FOR AFTERNOON THUNDERSTORMS HAS
PROMPTED THE ISSUANCE OF A RED FLAG WARNING.  SEE THE LATEST RFWPDT
OR WWUS86 KPDT FOR THE DETAILS.  THUNDERSTORMS WILL DEVELOP LATE
MORNING THROUGH THE EVENING HOURS OVER THE CENTRAL AND EASTERN
HIGHLANDS OF OREGON AND SOUTHEAST WASHINGTON.  THESE STORMS WILL
CONTAIN GUSTY WINDS...HAIL UP TO 1/2 INCH...LIGHTNING...AND BRIEF
HEAVY RAIN.

EXCESSIVE HEAT
     EASTERN COLUMBIA RIVER GORGE (WA), YAKIMA VALLEY, LOWER COLUMBIA
     BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), EASTERN
     COLUMBIA RIVER GORGE (OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS
     OF THE BLUE MOUNTAINS (OR)

HOT WEATHER WILL CONTINUE AS THE THERMAL TROUGH LINGERS OVER THE FAR
EASTERN PORTION OF WASHINGTON AND OREGON.  MANY LOCATIONS WILL AGAIN
APPROACH OR EXCEED 100 DEGREES.  THESE DRY AND HOT CONDITIONS CAN
POSE A SERIOUS THREAT TO HEALTH.  AVOID STRENUOUS ACTIVITY DURING
THE HEAT OF THE DAY.  IF YOU MUST GO OUTSIDE SEEK SHADED AREAS AND
DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...

DRY WEST TO NORTHWEST FLOW WILL DOMINATE THE EXTENDED PERIOD.
TEMPERATURES WILL LINGER NEAR NORMAL DURING THE BEGINNING OF THE
WEEK BEFORE APPROACHING ABOVE NORMAL LEVELS BY THE END OF THE WEEK.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER THE CENTRAL
AND EASTERN HIGHLANDS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
July 25, 11:00 AM PST to July 31, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414412.